Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 204, NWS Northern Indiana

September 11, 2000LaGrange County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Sep 11, 2000, 2:49 PM EST for LaGrange County, Indiana. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 2:49 PM EST (19:49 UTC)
Expired
Sep 11, 2000, 3:20 PM EST
In force
31 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County LaGrange County, IN

The radar

The Northern Indiana radar (KIWX), 44 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 3:10 PM ESTThunderstorm WindBrighton, INPower lines downed.
Sep 11, 3:15 PM ESTThunderstorm WindLagrange, INTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 111951
SVRFWA
INC087-112020-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
249 PM EST MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAGRANGE COUNTY IN INDIANA

* UNTIL 320 PM EST

* AT 249 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LAGRANGE...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE

  ONTARIO...
  BRIGHTON...
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4175 8539 4155 8565 4152 8520 4176 8519

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:15 PM EST, 34 minutes earlier.

Area forecast discussion, Sep 11, 2:15 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
215 PM EST MON SEP 11 2000

LOW PRES OVR SRN MN THIS AFTN WITH STG CDFNT TRAILING SWWD INTO SRN
NEB. TSTMS WHICH DVLPD ALONG THIS SYSTEM'S WARM FRONT LAST NIGHT HAVE
PERSISTED THRU THE DAY...PROPAGATING SLOWLY SE ALONG OUTFLOW BNDRY
INTO UNSTABLE AND WEAKLY CAPPED AMS IN THE WARM SECTOR. MODELS IN GOOD
AGREEMENT ON MOVEMENT OF CDFNT THRU 12Z TUE, THEN ETA SLOWS IT DOWN
A BIT COMPARED TO OTHER MODELS. GIVEN LONGEVITY OF TSTMS TDY, AM
INCLINED TO BELIEVE THEY WL PERSIST ALONG FRONT TOMORROW MORNING
AND KEEP IT MOVG RIGHT ALONG, SO WENT WITH FASTER NGM/AVN. FRONT SHD
MOVE TO FAR NWRN PORTION OF CWA BY 12Z TUE AND EXIT SERN PORTION MID
AFTN. RRQ OF JET AHD OF UPR LVL TROF PROVIDING STRONG UPR LVL DIV FM
NE IA THRU WI THIS AFTN. LINE OF TSTMS BEGINNING TO DVLP IN THIS AREA
ATTM. DIV FCST TO MOVE EAST TNGT TO MI AND NRN IL AND THEN LIFT NE
BY MORNING. WL CONT WITH LIKELY POPS NW AND SCT SE TNGT. GIVEN
E-W ORIENTATION OF LINGERING CONVECTION OVR SRN MI/NRN IL AND HI
PWAT OVR AREA, WL MENTION POTENTIAL FOR HVY RAIN.

CLOUD COVER EXPECTED TO BREAK UP FROM NW-SE BEHIND FRONT TUE AND CLR
OUT TUE NGT. H85 TEMP PROGS AND NWLY FLOW INDICATE CUD BE SOME LAKE
EFFECT CLDS NWRN PORTION TUE NGT SO WL NOT TOTALLY CLEAR IT OUT
THERE. WITH DRY AIR IN PLACE WED AND WAA COMMENCING DURING THE DAY,
SHD BE MOSTLY SUNNY WITH TEMPS WARMING BACK UP TO MID 70S OVR MOST
OF THE AREA. ANOTHER COLD FRONT EXPECTED TO DROP INTO THE AREA THU.
MRF CONTG TO AMPLIFY UPR AIR PATTERN, DIGGING THIS SYSTEM INTO A
CLOSED UPR LOW OVR THE LWR GRTLKS FRI. WITH CYCLONIC FLOW AND CAA
ALOFT CONTG OVR AREA FRI WL CONT CHC OF SHOWERS INTO FRI WITH AMS
DRYING OUT ON SAT. TEMP GUIDANCE SIMILAR, NO MAJOR CHGS MADE.

.IWX...NONE.

DJT

In the hours before

Special weather statement, Sep 11, 11:37 AM EST, 3 hours 12 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-111930-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1137 AM EST MON SEP 11 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE AREA TONIGHT...
MAINLY NORTHWEST OF A LINE FROM AROUND PERU INDIANA TO MONTPELIER
OHIO.

A STRONG COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST
TONIGHT. THE AIRMASS AHEAD OF THIS FRONT IS VERY MOIST AND UNSTABLE.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT
THIS AFTERNOON AND MOVE INTO OUR AREA OVERNIGHT. SOME OF
THESE STORMS COULD CONTAIN LARGE HAIL AND DAMAGING WINDS. ALTHOUGH
ISOLATED STORMS ARE POSSIBLE? BEFORE THAT TIME...THE MAIN THREAT FOR
SEVERE WEATHER IS LATE TONIGHT.

JT

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 3:26 PM ESTSevere Thunderstorm WarningIWXSteuben64 min
Sep 11, 3:42 PM ESTSevere Thunderstorm WarningIWXKosciusko, Noble48 min
Sep 11, 4:52 PM ESTFlash Flood WarningIWXKosciusko118 min
Sep 11, 5:07 PM ESTSevere Thunderstorm WarningIWXKosciusko, Marshall63 min
Sep 11, 5:51 PM ESTSevere Thunderstorm WarningIWXHuntington, Wabash, Whitley49 min
Sep 11, 6:10 PM ESTSevere Thunderstorm WarningIWXAllen50 min
Sep 11, 6:18 PM ESTSevere Thunderstorm WarningIWXHuntington, Wabash52 min
Sep 11, 6:30 PM ESTSevere Thunderstorm WarningIWXAdams, Wells60 min
Sep 11, 6:30 PM ESTSevere Thunderstorm WarningIWXBlackford, Grant60 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.